Thunderstorm Wind, Traverse
- When
- June 20, 10:50 PM CST
- Where
- Traverse County, 1.19 mi SE of Wheaton Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.770, -96.530
Isolated thunderstorms brought severe wind gusts to parts of Traverse and Big Stone counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Isolated thunderstorms brought severe wind gusts to parts of Traverse and Big Stone counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 20, 7:36 PM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
836 PM CDT THU JUN 20 2013
.UPDATE...
NO MAJOR CHANGES THIS EVENING. EVENING RAOB DID SHOW SOME CAP
REMAINING. HOWEVER LLJ SHOULD EFFECTIVELY HELP WITH ELEVATED TSRA
DEVELOPMENT OVERNIGHT...ESPECIALLY IN THE EASTERN CWA. MAY
EVENTUALLY DEVELOP SOME SORT OF MCS OVER THE EAST THAT MOVES OFF
INTO MINNESOTA LATE.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
EVERYTHING IS STILL SET FOR THE GOOD CHANCES OF SHOWERS AND
THUNDERSTORMS THROUGH THE SHORT TERM. A WEAK SURFACE LOW PRESSURE
AREA WAS LOCATED IN NORTH CENTRAL SD LATE THIS AFTERNOON WITH A
COOL FRONT EXTENDING SOUTHWARD ACROSS CENTRAL SOUTH DAKOTA. SOME
ELEVATED CONVECTION WAS DEVELOPING THIS AFTERNOON IN THE 700MB
RIDGE AXIS EAST RIVER THIS AFTERNOON. SATELLITE AND RADAR WERE
SHOWING THIS DEVELOPMENT LATE THIS AFTERNOON. VISIBLE SATELLITE
WAS ALSO SHOWING ABUNDANT CU CLOUDS ADVECTING NORTHWARD ACROSS THE
CWA EVIDENCE OF INCREASING MOISTURE. MUCH OF THE CAP HAS ERODED
ACROSS THE CWA WITH 2500-3000 J/KG MLCAPE ACROSS THE ENTIRE CWA.
THE LOW LEVEL FOCUS MECHANISM WAS OUT WEST AND THIS IS WHERE THE
INITIAL DEVELOPMENT IS EXPECTED. THERE WAS ALSO MOISTURE
CONVERGENCE EXTENDING ACROSS NORTH CENTRAL SD EAST TOWARDS THE
JAMES VALLEY LATE THIS AFTERNOON. ALSO...HAVE A WEAK SHORT WAVE TROUGH
MOVING OVER TONIGHT ALONG WITH A JET STREAK OFF TO THE NORTHWEST
AIDING IN THE UPPER LEVEL LIFT. EXPECT THE CONVECTION OUT WEST TO
EXPAND AS IT HEADS EAST THROUGH THE EVENING AND OVERNIGHT. SOME
SEVERE STORMS ARE EXPECTED. ALREADY HAVE A FLASH FLOOD WATCH
ISSUED FOR NORTHEAST SD AND WEST CENTRAL MN THROUGH TONIGHT AS
MORE HEAVY RAIN COULD CREATE FLOODING ISSUES FOR THIS REGION.
RAINFALL AMOUNTS OF 2 TO 5 INCHES OR MORE HAVE OCCURRED ACROSS
THIS REGION WITH SOME REPORTS OF FLOODING.
OTHERWISE...THE LARGE SCALE LOW PRESSURE TROUGH OUT WEST WILL
SEND OFF SEVERAL MORE SHORT WAVE TROUGHS WITH THE MAIN TROUGH
SWINGING INTO THE REGION SATURDAY AND SATURDAY NIGHT. THE COOL
FRONT OUT WEST THIS AFTERNOON WILL PUSH EAST ACROSS THE CWA
TONIGHT AND EARLY FRIDAY WITH WINDS BECOMING EAST AND NORTHEAST.
THIS BOUNDARY WILL MEANDER BACK AND FORTH ACROSS EASTERN SD
THROUGH SATURDAY NIGHT AS UPPER LEVEL ENERGY MOVES OVER THE
REGION. THERE WILL BE PLENTY OF DEEP LAYER SHEAR...MOISTURE AND
INSTABILITY THROUGH THE ENTIRE SHORT TERM FOR SEVERAL ROUNDS OF
THUNDERSTORMS ACROSS THE CWA. THE FRONTAL BOUNDARY LOCATION ALONG
WITH THE LOW LEVEL/850MB JET WILL BE THE MOST CONCERNING DURING THIS
TIME PERIOD. THE MODELS SHOW MORE OF A STRONGER WAVE MOVING OVER
THE REGION FRIDAY AND FRIDAY NIGHT WITH SHOWERS AND STORMS DEVELOPING.
SATURDAY AND SATURDAY NIGHT LOOK THE BEST FOR SEVERE WEATHER
CHANCES WITH THE MAIN UPPER LOW PRESSURE TROUGH MOVING INTO THE
REGION. HIGHS WILL BE MAINLY IN THE 80S WITH MOIST OVERNIGHT LOWS
IN THE 60S THROUGH THE SHORT TERM.
.LONG TERM...SUNDAY THROUGH THURSDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE LONG TERM
PORTION OF THE FORECAST.
THE PERIOD BEGINS WITH SOUTHWEST FLOW ALOFT...WITH SHORT WAVE
ACTIVITY MOVING ACROSS THE REGION. THIS SHORT WAVE...ALONG WITH AN
ABUNDANCE OF LOW LEVEL MOISTURE WILL RESULT IN THUNDERSTORMS FOR
THE EASTERN CWA ON SUNDAY. ANOTHER SHORT WAVE EMBEDDED WITHIN THE
SOUTHWEST FLOW ALOFT WILL IMPACT THE REGION DURING THE AFTERNOON
HOURS ON MONDAY. SOME MODELS ARE SUGGESTING ADDITIONAL CHANCES FOR
SHOWERS AND THUNDERSTORMS TUESDAY THROUGH THURSDAY. BECAUSE OF
DIFFERENCES BETWEEN THE GFS/ECMWF...WILL USE ALLBLEND WHICH SHOW
MAINLY SCHC POPS. THAT SAID...BOTH MODELS ARE SHOWING AN UPPER
LEVEL RIDGE BUILDING INTO THE REGION JUST BEYOND THE PERIOD WITH
PERHAPS A LONGER TIME PERIOD OF DRIER CONDITIONS.
TEMPERATURES THROUGH THE PERIOD WILL BE AOA NORMAL FOR THIS TIME
OF YEAR...WITH HIGHS IN THE 80S AND LOWER 90S...WITH LOW IN THE 60S.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
SHOWERS AND STORMS WILL BE POSSIBLE OVERNIGHT...ESPECIALLY AT
KABR/KATY. ACTIVITY SHOULD BE MORE ISOLATED IN NATURE OVER CENTRAL
SOUTH DAKOTA. OUTSIDE OF ANY THUNDERSTORMS GENERALLY VFR CONDITIONS
ARE EXPECTED EXCEPT TOWARD MORNING WHEN ANY CIGS OVER THE AREA MAY
LOWER INTO THE MVFR RANGE. VSBYS WILL BE GENERALLY VFR OUTSIDE ANY
CONVECTIVE ACTIVITY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 4 AM CDT FRIDAY FOR BROWN-DAY-GRANT-
MARSHALL-ROBERTS.
MN...FLASH FLOOD WATCH UNTIL 4 AM CDT FRIDAY FOR BIG STONE-TRAVERSE.
&&
UPDATE...TDK
SHORT TERM...MOHR
LONG TERM...SD
AVIATION...TDK
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 412 AM CDT THU JUN 20 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 412 AM CDT THU JUN 20 2013 /312 AM MDT THU JUN 20 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG AND SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT AS A FRONTAL BOUNDARY MOVES ACROSS THE REGION. THE MAIN THREATS WILL BE LARGE HAIL AND STRONG WINDS...ALTHOUGH TORNADIC DEVELOPMENT CANNOT BE COMPLETELY RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE LOW PRESSURE SYSTEM INTENSIFIES AND MOVES NORTHWARD...PUSHING A WARM FRONT NORTH ALONG WITH IT. THIS FEATURE WILL BE OVER THE REGION DURING PEAK HEATING HOURS ON FRIDAY. RAPID SEVERE THUNDERSTORM DEVELOPMENT IS POSSIBLE FRIDAY AFTERNOON AND NIGHT...WITH ALL SEVERE THREATS POSSIBLE. THE LOW PRESSURE SYSTEM CONTINUES TO MOVE NORTHWARD...HOWEVER THE THREAT OF SEVERE STORMS CONTINUES THROUGH THE WEEKEND. BE PREPARED FOR RAPIDLY CHANGING CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SERR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
902 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 1 SW POLLOCK 45.89N 100.30W
06/20/2013 E1.00 INCH CAMPBELL SD PUBLIC
MOSTLY DIME SIZE HAIL WITH A FEW THE SIZE OF QUARTERS
&&
EVENT NUMBER ABR1300552
NWS ABRPRELIMINARY LOCAL STORM REPORT ...CORRECTED TIME...
NATIONAL WEATHER SERVICE ABERDEEN SD
902 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 1 SW POLLOCK 45.89N 100.30W
06/20/2013 E1.00 INCH CAMPBELL SD PUBLIC
MOSTLY DIME SIZE HAIL WITH A FEW THE SIZE OF QUARTERS
&&
EVENT NUMBER ABR1300552
NWS ABRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1021 PM CDT THU JUN 20 2013 SDZ008-210345- ROBERTS- 1021 PM CDT THU JUN 20 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN ROBERTS COUNTY UNTIL 1045 PM CDT... AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CLAIRE CITY...OR 8 MILES NORTH OF SISSETON...MOVING NORTHEAST AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE CLAIRE CITY...NEW EFFINGTON...VICTOR...WHITE ROCK AND ROSHOLT. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. && HINTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1115 PM CDT THU JUN 20 2013 MNZ039-046-SDZ008-210515- BIG STONE-ROBERTS-TRAVERSE- 1115 PM CDT THU JUN 20 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN BIG STONE...ROBERTS AND WESTERN TRAVERSE COUNTIES UNTIL 1215 AM CDT... AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF VICTOR TO 5 MILES NORTHWEST OF BROWNS VALLEY TO RUDEBUSCH CORNER... MOVING EAST AT 15 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE PEEVER...ROSHOLT...BROWNS VALLEY...WHITE ROCK...BEARDSLEY AND YANKEETOWN. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. && TDK
The Aberdeen radar (KABR), 151 km away, was scanning. The volume nearest the first event began at 04:50 UTC.
2 thunderstorm wind. Local standard time, as filed.
Winds gusted to sixty mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462467, 464106.